Alert archive / Montana / Special Weather Statements in 2019

Special Weather Statement, NWS Great Falls, MT

August 22, 2019Musselshell County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 22, 2019, 9:10 PM MDT for Musselshell County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2019, 9:10 PM MDT (03:10 UTC)
Expired
Aug 22, 2019, 10:00 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT

County Musselshell County, MT

The radar

The Billings radar (KBLX), 105 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS85 KTFX 230310
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
910 PM MDT Thu Aug 22 2019
 
MTZ051-230400-
Fergus MT-
910 PM MDT Thu Aug 22 2019

...SPECIAL WEATHER STATEMENT...

At 910 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Flatwillow, or 20 miles northwest of Roundup,
moving northeast at 15 mph.

Brief heavy rain and winds in excess of 30 mph will be possible with 
this storm.

This storm will remain over mainly rural areas of southeastern Fergus
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4676 10863 4675 10868 4674 10884 4675 10896
      4676 10896 4704 10861
TIME...MOT...LOC 0310Z 228DEG 13KT 4672 10874 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 22, 7:53 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 22, 7:53 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
753 PM MDT Thu Aug 22 2019

.SYNOPSIS...

Scattered showers and thunderstorms will continue tonight, as a
cold front advances from west to east. Breezy and mostly dry
conditions are then expected Friday and Saturday, with cooler
than normal temperatures for most days. Shower and thunderstorm
chances are expected to increase once again by late in the
weekend.

&&

.Evening Update...

Evening update has been published, with main adjustment being to
nudge PoPs towards latest Hi-Res models, which seem to be
handling the areal coverage of the current and past precipitation
quite well. Otherwise, minimal updates were made to hourlies to
account for observations and trends. Upper level low was centered
over Philipsburg, MT as of this evening, with a surface low
centered over Eastern Wyoming and an inverted surface trough
extending north from the low into Eastern Montana and South
Central Saskatchewan. Further to the northwest of the surface
low, high pressure was quickly building east southeast from
Western Montana and Alberta. Precipitation will continue to rotate
around the the mid- and upper level lows across Southwest and
Central Montana this evening and into the early morning hours on
Friday, before subsidence working in behind the eastward moving
mid- and upper level lows brings precipitation to an end. While
low to mid-level cloudiness is expected to linger across the
region into the mid- to late morning hours, especially across
Central Montana, some patchy fog will be possible. Those areas
most likely to see some of this patchy fog will be where breaks in
the cloud cover is realized, or those areas that have seen recent
precipitation and have calm winds. - Moldan

&&

.AVIATION...
Updated 515 PM MDT Thu Aug 22 2019 (23/00Z TAFs)

Scattered showers, with embedded thunderstorms, were spreading east
to northeast across Southwest and portions of North Central Montana
as a large upper level trough was moving over the Northern Rockies
and towards the Northern High Plains. Periods of MVFR to near-MVFR
CIGS/VIS are possible beneath the stronger showers and storms over
the region, which could impact the KBZN, KEKS, KWYS, KHLN, KGTF, and
KCTB terminals. As the upper level trough slides further the east
late this evening/early Friday morning, MVFR ceilings are expected
to settle in across Central and portions of North Central Montana,
especially in north facing upslope areas like the KGTF, KLWT, and
KHLN terminals. Mountain obscuration is likely this evening and
during the overnight hours across Southwest and Central Montana, and
along the Continental Divide. - Moldan

&&

.PREV DISCUSSION...
/ISSUED 515 PM MDT Thu Aug 22 2019/

Scattered showers with isolated embedded lightning activity
continue to spread across Southwest into Central MT this afternoon
and evening. Satellite imagery reveals an upper level trough
positioned upstream over central Idaho. Short-term CAM/ensemble
guidance supports a few stronger thunderstorms over Southwest MT
this evening as the upper level trough moves through. However,
cloud cover has inhibited heating, but with steep mid-level lapse
rates and dry lower levels, there may be adequate instability for
some thunderstorms to produce heavy rain, small hail, and
damaging wind gusts. Showers are expected to linger most of the
night, possibly persisting through mid morning Friday over
portions of Southwest MT. Cooler but generally fair weather
follows during the day on Friday behind the departing trough.

Friday night through next Wednesday...After a very brief period of
transient ridging Friday afternoon, an unsettled westerly flow
quickly moves in as fast moving disturbances traverse the region
Friday night through Sunday. These features will bring a chance of
light showers over the plains late Friday into Saturday, followed by
gusty westerly winds during the day on Saturday. The flow turns more
northwesterly on Sunday as deeper troughing settles into the area.
This will increase the chance for showers once again on Sunday,
mostly over the plains and increase westerly breezes as well. Models
diverge early next week as some models suggest that ridging will
begin to take place. Because our region will continue to be in a
northwesterly flow, decided to go with the wetter NBM solution,
which keeps shower chances mostly over the plains along with
continued below normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  77  56  81 /  60  10   0   0
CTB  47  78  53  78 /  60   0   0   0
HLN  53  78  54  82 /  90  20   0   0
BZN  48  78  50  84 /  70  40   0  10
WEY  38  75  41  78 /  40  10   0   0
DLN  47  77  49  82 /  80  10   0   0
HVR  52  79  56  85 /  20  10  10   0
LWT  52  73  53  80 /  60  20   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 22, 4:21 PM MDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
421 PM MDT Thu Aug 22 2019

MTZ008-222245-
Beaverhead MT-
421 PM MDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Wisdom to 10 miles northwest
of Jackson. Movement was southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wisdom and Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4582 11353 4580 11343 4575 11336 4578 11336
      4579 11334 4574 11303 4519 11332 4540 11374
TIME...MOT...LOC 2221Z 294DEG 18KT 4572 11346 4544 11360

Moldan
Special weather statement, Aug 22, 4:39 PM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
439 PM MDT Thu Aug 22 2019

MTZ008-222315-
Beaverhead-
439 PM MDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BEAVERHEAD
COUNTY...

At 439 PM MDT, a strong thunderstorm was located near Lima, or 34
miles northwest of Dubois, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lima, Monida, Dell and Snowline.

This includes Interstate 15 between mile markers 1  and 23 .

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4449 11255 4449 11266 4465 11278 4500 11242
      4454 11214 4454 11221 4457 11223 4457 11229
      4453 11236 4447 11237 4446 11246 4448 11247
      4446 11251
TIME...MOT...LOC 2239Z 247DEG 25KT 4463 11252

TP
Special weather statement, Aug 22, 6:15 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
615 PM MDT Thu Aug 22 2019

MTZ051-230030-
Fergus-
615 PM MDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FERGUS COUNTY...

At 615 PM MDT, a strong thunderstorm was located near Lewistown,
moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lewistown, Moore, Giltedge, Glengarry and Heath.

This includes the following highways...
 Highway 200 between mile markers 67 and 99.
 Highway 191 between mile markers 1 and 2, and between mile markers 1
and 9.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4677 10943 4689 10973 4726 10963 4708 10905
TIME...MOT...LOC 0015Z 207DEG 23KT 4702 10944

TP
Special weather statement, Aug 22, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
910 PM MDT Thu Aug 22 2019

MTZ051-230400-
Fergus MT-
910 PM MDT Thu Aug 22 2019

...SPECIAL WEATHER STATEMENT...

At 910 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Flatwillow, or 20 miles northwest of Roundup,
moving northeast at 15 mph.

Brief heavy rain and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Fergus
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4676 10863 4675 10868 4674 10884 4675 10896
      4676 10896 4704 10861
TIME...MOT...LOC 0310Z 228DEG 13KT 4672 10874

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:15 PM MDTSpecial Weather StatementTFXFergus15 min

Nearby

Special Weather Statements in Montana, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.